MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY EXTENDED VISION IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY EXTENDED VISION IOL; INTRAOCULAR LENS
Model Number DFT015
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that during an intraocular lens (iol) implant procedure, when injecting the lens into the eye, it was noticed that the lens had a crack in the middle of the optics.The iol was explanted during initial procedure.Additional information has been requested, received and stated there was no patient harm and the patient is in postoperative recovery from phaco surgery and normal.
 
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in d.10., h.3., h.6.And h.10.The sample was not returned.A photo was available in the file.The lens was shown placed back into the lens case base.Solution appears to be dried on the lens.One haptic is bent in the gusset and distal area due to the replacing position in the lens case.The optic was cracked or split from optic edge to optic center.The optic edge was pressed against a post of the lens case.Information was provided that indicated the use of a qualified cartridge and viscoelastic.An unspecified company handpiece was indicated.It is unknown if the qualified handpiece was used.The root cause for the reported complaint cannot be determined.Based on our observation of the attached photo, the optic appeared to be cracked or torn.Clinical solution appears to be present on the lens.It is difficult to make a final determination without evaluation of the physical sample.The root cause cannot be determined based on available information.An unspecified company handpiece was indicated with the qualified lens/cartridge/viscoelastic combination.It is unknown if a qualified company handpiece was used.The ifu instructs: company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.It is unknown if an appropriate amount of viscoelastic was used in the qualified cartridge.The ifu instructs: the ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Follow up attempts have been made.If additional information becomes available, the file will be reopened and updated.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The lens was returned for evaluation.Solution is dried on the lens.One haptic is bent around a post in the lens case with a portion of the distal tip cut off.The optic is split from the edge across the center of the lens.No crack is observed but it is possible it was split along the same area the crack was seen.The returned lens matches the provided photo(s).Information was provided that indicated the use of a qualified cartridge and viscoelastic.An unspecified company handpiece was indicated.It is unknown if the qualified handpiece was used.Lens damage was observed.The reported crack may have been in the same area where the lens is split.All lenses are 100% inspected for cosmetic attributes and the damage exhibited by the returned complaint sample would not have met company release criteria.Based on our observation, it can be reasonably concluded that the damage is not manufacturing related.Due to the presence of surgical solution and the condition of the returned sample, the damage is most likely related to customer handling.An unspecified company handpiece was indicated with the qualified lens/cartridge/viscoelastic combination.It is unknown if a qualified company handpiece was used.The ifu instructs: company foldable iols are qualified for use with company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.It is unknown if an appropriate amount of viscoelastic was used in the qualified cartridge.The ifu instructs: the ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ VIVITY EXTENDED VISION IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17996589
Report Number1119421-2023-01812
Device Sequence Number6670082
Product Code POE
UDI-Device Identifier00380652421300
UDI-Public00380652421300
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2026
Device Model NumberDFT015
Device Lot Number15265337
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/28/2023
Supplement Date Received by Manufacturer11/03/2023
01/08/2024
Initial Report FDA Received Date10/24/2023
Supplement Report FDA Received Date11/27/2023
02/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DISCOVISC; DISCOVISC OPHTHALMIC VISCOSURGICAL DEVICE; DISCOVISC OVD; MONARCH III CARTRIDGE C; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE C; MONARCH III IOL, CARTRIDGE C; MONARCH IOL DELIVERY SYSTEM; MONARCH IOL DELIVERY SYSTEM, INJECTOR, UNSPECIFIED
Patient SexMale